Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a problem of Borsuk and Ulam

Author: Alexander Y. Gordon
Journal: Proc. Amer. Math. Soc. 137 (2009), 2135-2137
MSC (2000): Primary 57N99
Published electronically: January 13, 2009
MathSciNet review: 2480295
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Borsuk and Ulam posed the following problem: For an arbitrary closed subset $ C$ of the $ d$-dimensional sphere, does there exist a sequence of homeomorphisms of the sphere such that the sequence of images of every point of the sphere converges to a point of $ C$ and each point of $ C$ is the limit of such a sequence? The answer is known to be positive, but the existing proof is complicated. We give a simple proof that extends to some other manifolds including the $ d$-dimensional torus.

References [Enhancements On Off] (What's this?)

  • 1. Arnold, V. I., Ordinary differential equations, 3rd ed., Springer, Berlin, 1992. MR 1162307 (93b:34001)
  • 2. K. Borsuk, S. M. Ulam, Über gewisse Invarianten der $ \varepsilon$-Abbildungen, Math. Ann. 108 (1933), 311-318. MR 1512851
  • 3. M. K. Fort, Jr., A theorem about topological $ n$-cells, Proc. Amer. Math. Soc. 5 (1954), 456-459. MR 0062434 (15:978d)
  • 4. M. K. Fort, Jr., Sequences of homeomorphisms on the $ n$-sphere, Proc. Amer. Math. Soc. 12 (1961), 361-363. MR 0132538 (24:A2378)
  • 5. S. M. Ulam, A collection of mathematical problems, Interscience Publishers, New York, 1960. MR 0120127 (22:10884)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57N99

Retrieve articles in all journals with MSC (2000): 57N99

Additional Information

Alexander Y. Gordon
Affiliation: Department of Mathematics and Statistics, University of North Carolina at Charlotte, 9201 University City Boulevard, Charlotte, North Carolina 28223

Keywords: Sequence of homeomorphisms; $d$-dimensional sphere
Received by editor(s): December 27, 2007
Published electronically: January 13, 2009
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society